Puerto Rico, 2005

Flash Flood in Puerto Rico, August 26, 2005

August 26, 2005 · NWS SJU · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 26, 5:00 AM AST, 11 hours 35 minutes earlier.

Area forecast discussion, Aug 26, 5:00 AM AST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
500 AM AST FRI AUG 26 2005

.DISCUSSION...AN UPPER LEVEL TROUGH WILL MOVE CLOSE TO PUERTO RICO
FROM THE NORTH TODAY WHILE IN THE LOWER LEVELS THE TRADE WIND FLOW
WILL BRING ABUNDANT MOISTURE TO THE LOCAL AREA. THE FINAL RESULT
WILL BE ABUNDANT MOISTURE AND INSTABILITY DURING THE AFTERNOON HOURS
OVER PUERTO RICO AND THE COASTAL WATERS. GFS MODEL
GUIDANCE...WORKING GOOD SINCE SEVERAL DAYS AGO...SUGGEST VERY GOOD
UPPER LEVEL DIVERGENCE 200MB AND ALSO GOOD OMEGA VALUES OVER PUERTO
RICO. ALL THIS IN PHASE WITH THE DIURNAL HEATING WILL RESULT IN
ANOTHER RAINY DAY OVER MOST OF PUERTO RICO ESPECIALLY THE NORTHERN
HALF AND INTERIOR SECTIONS. THE STRONG DIFFLUENCE AND DIVERGENCE
WILL PRODUCE SCATTERED THUNDERSTORMS. SOME OF THEM WILL BE STRONG
AND MAY ACQUIRE SEVERE CHARACTERISTICS.

&&

.AVIATION...SCATTERED THUNDERSTORMS OVER THE ARE FORECAST SINCE LATE
MORNING AND ESPECIALLY IN THE AFTERNOON. THIS INCLUDE STRONG
THUNDERSTORMS IN OR AT THE VICINITY OF THE LUIS MUNOZ MARIN
INTERNATIONAL AIRPORT AND OVER THE BORINQUEN AIRPORT IN AGUADILLA.
WATCH FOR FREQUENT LIGHTNING AND ITS EFFECTS.

&&

.HYDROLOGY...ALTHOUGH WE HAVE BEEN MENTIONING THIS SINCE SEVERAL
DAYS AGO...TODAY FRIDAY IS EXPECTED TO BE ANOTHER ACTIVE WEATHER
DAY. THE LIKELIHOOD OF URBAN OR FLASH FLOODING IS HIGH. ALSO THE
LIKELIHOOD FOR LANDSLIDES OCCURRENCE IS HIGH.

&&

.CLIMATE...1.83 INCHES OF RAIN WERE MEASURED AT THE LUIS MUNOZ MARIN
INTERNATIONAL AIRPORT. YEAR TO DATE WE HAVE 20.72 INCHES ABOVE THE
NORMAL VALUE HAVE BEEN MEASURED AT THE LUIS MUNOZ MARIN
INTERNATIONAL. THIS IS ALSO 12.27 INCHES ABOVE THE VALUE MEASURED
LAST YEAR FOR THE SAME DATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  80  89  79 /  70  40  40  40
STT  88  80  87  79 /  70  40  40  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

RIVERA
Hazardous weather outlook, Aug 26, 6:00 AM AST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST FRI AUG 26 2005

PRZ001>013-AMZ710>750-271030-
600 AM AST FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH WILL BE IN A POSITION TO PUT THE LOCAL AREA IN
THE REGION FAVORABLE FOR ACTIVE WEATHER. THIS WILL BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL AREA TODAY.
URBAN AND SMALL STREAM FLOODING IS EXPECTED...AND FLASH FLOODING AND
MUDSLIDES ARE POSSIBLE...IN ISOLATED REGIONS.

.DAYS TWO THROUGH SEVEN...
RELATIVELY DRIER CONDITIONS ARE EXPECTED TO MOVE IN AFTER THE UPPER
LEVEL TROUGH MOVES FROM THE AREA. HOWEVER...EACH AFTERNOON...HEAVY
SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP ACROSS THE INTERIOR
OF THE ISLAND AND COULD INDUCE ISOLATED AREAS OF PROBLEM FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY FOR ISOLATED AREAS OF THE
ISLAND THIS AFTERNOON AND EVENING...MAINLY DUE TO HEAVY RAINFALL AND
FLOODING.

VIZ001-002-AMZ710>730-271030-
600 AM AST FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL TROUGH WILL BE IN A POSITION TO PUT THE LOCAL AREA IN
THE REGION FAVORABLE FOR ACTIVE WEATHER. THIS WILL BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL AREA TODAY.

.DAYS TWO THROUGH SEVEN...
RELATIVELY DRIER CONDITIONS ARE EXPECTED TO PREVAIL AFTER THE UPPER
LEVEL TROUGH MOVES FROM THE AREA. NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Special weather statement, Aug 26, 2:05 PM AST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
205 PM AST FRI AUG 26 2005

PRZ005-006-008-009-261900-
NORTHWEST-NORTH CENTRAL-CENTRAL INTERIOR-WESTERN INTERIOR-
205 PM AST FRI AUG 26 2005

DOPPLER WEATHER RADAR AND SPOTTER REPORTS INDICATED STRONG
THUNDERSTORMS EXTENDING FROM VEGA BAJA AND MANATI WEST AND SOUTHWEST
THROUGH ARECIBO AND UTUADO AND ALSO FROM SAN SEBASTIAN NORTH AND
NORTHWEST THROUGH ISABELA AND QUEBRADILLAS. THESE STRONG STORMS WILL
CONTINUE MOVING VERY SLOWLY NORTH NORTHWEST ACROSS THESE AREAS
THROUGH AT LEAST 300 PM...WITH OTHER THUNDERSTORMS DEVELOPING
THEREAFTER. RESIDENTS SHOULD EXPECT FREQUENT AND DANGEROUS CLOUD TO
GROUND LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH...TORRENTIAL
RAINFALL AND SOME LOW LYING FLOODING TO ACCOMPANY THESE STORMS. IN
ADDITION...SOME PEA SIZED HAIL IS ALSO POSSIBLE.

BCS/RAM
Special weather statement, Aug 26, 2:14 PM AST, 2 hours 21 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
205 PM AST VIERNES 26 DE AGOSTO DE 2005

PRZ005-006-008-009-261900-
NOROESTE-NORTE CENTRAL-INTERIOR CENTRAL-OESTE INTERIOR-
205 PM AST VIERNES 26 DE AGOSTO DE 2005

EL RADAR DOPPLER Y OBSERVADORES INDICARON TRONADAS FUERTES
EXTENDIENDOSE DESDE VEGA BAJA Y MANATI HACIA EL OESTE Y SUROESTE A
TRAVES DE ARECIBO Y UTUADO Y TAMBIEN DESDE SAN SEBASTIAN HACIA EL
NORTE Y NOROESTE A TRAVES DE ISABELA Y QUEBRADILLAS. ESTAS TRONADAS
FUERTES CONTINUARAN MOVIENDOSE MUY LENTAMENTE HACIA EL NORTE
NOROESTE A TRAVES DE ESTAS AREAS HASTA LAS 3 PM...CON OTRAS TRONADAS
DESARROLLANDOSE DESDE ENTONCES. LOS RESIDENTES DEBEN ESPERAR
RELAMPAGOS PELIGROSOS FRECUENTES DE NUBE A TIERRA...VIENTOS EN
RAFAGAS EN EXCESO DE 40 MPH...LLUVIA TORRENCIAL Y ALGUNAS
INUNDACIONES DE AREAS BAJAS QUE ACOMPANARAN A ESTAS TRONADAS. EN
ADICION...TAMBIEN ES POSIBLE GRANIZO PEQUENO.

BCS/RAM/SANTIAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Western Interior

When
August 26, 4:35 PM AST to 6:30 PM AST
Where
Western Interior County, Las Marias
Reported by
EMERGENCY MANAGER
Coordinates
18.233, -66.983

River Mayaguecillo was reported out of its banks along road 124, Km. 2.0 near the water plant.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470565.